Substance abuse comes in many shapes and forms, and there are countless people who are looking for help with drug addiction treatment. This is a disorder that knows no borders, and it can impact anyone at just about any time. For example, some people engage in IV drug abuse, and this is a practice that can lead to a variety of consequences.
It is critical for family members and treatment professionals to take a well-rounded approach to the treatment of IV opioid use, as there are serious side effects that can develop. One potential application is called cotton fever. This is a disorder that could indicate that someone’s IV drug use has gotten out of hand, and it is important to address this condition as quickly as possible.
What Is Cotton Fever?
One of the most common practices in IV drug use is to use a cotton filter. While cotton may be a cheap option, it can also lead to serious complications. For example, used cotton filters can still cause someone to develop an infection when they inject drugs into their veins.
Some of the most common symptoms of cotton fever include:
- A high heart rate
- A high fever
- A general feeling of weakness and malaise
Because cotton balls are not necessarily sterile, they can cause someone to develop a fever; however, the vast majority of cases of cotton fever do not last longer than 12 hours. Regardless of the length of cotton fever, it highlights the dangers associated with IV drug use.
What Are IV Drugs?
Intravenous drugs, also known as IV drugs, are substances that are injected directly into a vein. Drugs taken intravenously act much faster than ones taken any other way since they go directly into the bloodstream. Compared to other methods, a much lower dosage of the drug is required in this case.
Administering a substance through this method leads to the fastest effects, but it has the potential to introduce toxins directly into the bloodstream that other routes of administration don’t carry. Drugs like heroin and cocaine, which are often injected, can have an unknown purity level, potentially exposing individuals to foreign compounds that could be hazardous to their health or life.
The recreational use of IV drugs carries extreme risks, such as overdose and relapse, and can become deadly. Thus, having an IV substance use disorder is considered to be one of the most serious forms of illicit substance abuse.
What Causes Cotton Fever?
Importantly, cotton fever is not universal when using cotton to filter different types of drugs. The exact cause of cotton fever is still an active area of research, but there are several possible theories. They include:
- Cotton Triggers an Immune Response: The immune system’s job is to react to foreign particles that may have infiltrated the bloodstream. Cotton is a foreign particle, and it can be detected by the immune system, which responds using a fever.
- Chemical Reactions Trigger the Fever (Pharmacologic Theory): It is also possible that the cotton particles could react with different chemicals associated with the drugs, leading to a fever and other symptoms.
- Cotton May Have Bacteria (Endotoxin Theory): There are some bacteria (enterobacter agglomerans, or e. agglomerans) that are able to survive on cotton particles. When cotton particles are injected into the bloodstream, these bacteria could release an endotoxin that triggers an immune response, leading to a fever.
Regardless of the exact cause of a fever, it is a serious condition that must be addressed appropriately.
What Are the Symptoms of Cotton Fever?
Like other conditions, there are different symptoms that may manifest at different times. Because this is a condition that has not been studied extensively, there is not a hard-and-fast list of symptoms. Importantly, not everyone is going to develop all of the symptoms below, and some symptoms are more serious than others.
Some of the most common symptoms of cotton fever include:
- A high fever
- Abdominal pain, aches, and cramps
- A severe, pounding headache
- Shakes and chill that may persist for hours
- Intermittent and recurrent chest pain
- An elevated heart rate (tachycardia) and respiratory rate, along with other altered vital signs
Typically, cotton fever is diagnosed using a combination of a history and physical exam. If someone uses IV drugs and develops the symptoms above shortly thereafter, they can be diagnosed with cotton fever. Even though there are other conditions that may demonstrate a lot of the symptoms listed above, there are not a lot of conditions that cause the same symptoms immediately after using IV drugs.
How Is Cotton Fever Treated?
If someone develops the symptoms above, there are several treatment options available. Generally, this is a condition that is self-limited. That means that the condition will generally resolve itself without any extensive intervention.
As a result, the treatment of cotton fever usually focuses on treating the symptoms above. By making the person more comfortable as the symptoms dissipate, you can maximize the chances of making a full recovery.
Generally, the condition goes away in about 12 hours. Antibiotics are usually not needed to address the fever, and there might not even be an infection present. Keep in mind that the symptoms are a manifestation of the immune response, regardless of whether there is actually bacteria present in the bloodstream.
Some of the most popular treatment options include:
- Over-the-counter anti-inflammatory medications, which can be used to address the fever
- Cool rags and cloth, which can be used to make someone more comfortable as the fever goes away
- Over-the-counter medications, which can be used to treat headaches
- Water and electrolytes, which can be used to keep someone hydrated as a combat fever
It is important for everyone to be monitored as cotton fever runs its course. Remember that this is a condition that manifests shortly after using IV drugs, and there are other complications that might develop that could warrant intervention.
Comprehensive Treatment Plan for Cotton Fever
Even though a supportive treatment plan is important for intravenous drug users who have developed cotton fever, it is important to address other issues as well. Cotton fever (from cotton fibers and cotton plants) itself might not be life-threatening for IV drug users, but there are other complications that might be.
For example, some people might be at risk of developing hepatitis or infective endocarditis. Infective endocarditis refers to a bacterial infection of the heart itself. Blood cultures and leukocytosis (an elevated white blood cell count) are usually required to confirm this condition, but IV drug use is one of the most common symptoms of infective endocarditis, which could put someone in the emergency department.
Individuals with this condition may develop shortness of breath, but healthcare providers will also look for the presence of antibodies that could confirm a case of infective endocarditis (IE).
Medical attention is important for anyone who develops myalgias and chest pain following IV drug use, as it could be a sign of bacteremia, sepsis, and infective endocarditis.
Mental Health Treatment Is Necessary
Drug injection can cause a variety of medical complications, but it is also important to address the underlying reason why someone might be using IV drugs. That means mental health treatment that focuses on the treatment of substance abuse and addiction.
It is important for anyone using IV drugs to start by going through the detox process in the presence of medical professionals. The withdrawal symptoms should be treated with supportive care, which can make it easier for someone to remove all traces of drugs from the bloodstream.
Then, individuals who use IV drugs need to work with treatment professionals who can help them develop coping skills to prevent future relapse. For example, it might be prudent to attend group therapy sessions where individuals can learn from the stories of others. They might generate ideas for how they can change their behavioral patterns to prevent IV drug use in the future.
One-on-one counseling is also important. This allows individuals to open up because they know the information they share will be protected by HIPAA. This also provides a therapist with an opportunity to customize treatment plans to meet the needs of the individual. If you are looking for assistance with substance abuse issues, it would be our pleasure to help you.
Work With Experts at Riverside Recovery in Tampa, FL
It is not unusual for someone to develop cotton fever after using IV drugs. IV drug use is a severe form of substance abuse that has to be addressed. Even though cotton fever is generally self-limiting, there are other complications that might develop that could be more severe. That is why it is important to generate a comprehensive plan, which includes helping someone not only get sober but also stay sober.
We are Riverside Recovery, and we are proud to be the premier treatment option for substance abuse and addiction issues in Tampa, Florida. We understand that this is a condition that impacts not only the individual but also his or her family members and friends. We work hard to provide you with a safe, comfortable environment where you can start the recovery process, and we will help you learn the skills you need to protect and preserve your sobriety moving forward. Contact us today to speak to a member of our team, and learn more about how we can help you.